Hail, Watauga
- When
- May 15, 2:30 PM EST
- Where
- Watauga County, Blowing Rock
- Measured
- 1.25 in hail
- Reported by
- UNKNOWN
- Coordinates
- 36.133, -81.683
An isolated severe thunderstorm during the afternoon hours of the 15th produced hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm during the afternoon hours of the 15th produced hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 10:50 AM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1150 AM EDT THU MAY 15 2003 WL UPDATE ZONES TO TAKE OUT MORNING WORDING. NO OTHER CHANGES AT THIS TIME. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...GENERALLY WEST OF THE BLUE RIDGE MOUNTAINS. PLESE REFER TO THE SEVERE WEATHER OUTLOOK ISSUED TODAY...SPSRNK...FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-160130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT THU MAY 15 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN SOUTHEAST WEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY WEST OF A LINE FROM LEWISBURG WEST VIRGINIA TO MARTINSVILLE VIRGINIA. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE TODAY WILL BE LARGE HAIL. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. AMS
VAZ007-009-WVZ042-151730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1239 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS APPROACHING TAZEWELL COUNTY... A CLUSTER OF THUNDERSTORMS WILL APPROACH TAZEWELL AND NORTHERN SMYTH COUNTIES EARLY THIS AFTERNOON. THE STORMS ARE EXPECTED TO REACH RICHLANDS AROUND 12:45 PM AND TAZEWELL BETWEEN 1 AN 1:30 PM. STRONG...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. AMS
NCZ004-005-VAZ017-022>024-032>035-043-151815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 121 PM EDT THU MAY 15 2003 ...THUNDERSTORMS DEVELOPING IN THE FOOTHILLS OF VIRGINIA AND NORTH CAROLINA... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON. THROUGH 2:30 PM...THE STRONGEST STORMS WILL MOVE FROM ROANOKE CITY AND SOUTHERN ROANOKE COUNTY INTO NORTHERN FRANKLIN COUNTY AND WESTERN BEDFORD COUNTY. EXPECT VERY HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL WITH THESE STRONGER STORMS. AMS
NCZ003-019-VAZ011-013-014-016-017-WVZ043>045-151930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS THIS AFTERNOON... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS AFTERNOON. BY 3:00 PM THE LINE WILL EXTEND FROM UNION WEST VIRGINIA TO RADFORD TO GALAX. THE STORMS WILL MOVE TO THE NORTHEAST AT 40 MPH. EXPECT VERY HEAVY RAIN...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL WITH THESE STORMS. AMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM ROANOKE VA FLASH FLOOD
05/15/03 ROANOKE WATER COMING INTO
MUNICIPAL
BUILDINGS.REPORTED BY
ROANOKE EMA.
0255 PM FAIRLAWN VA 0.75 IN HAIL
05/15/03 RADFORD PENNY SIZE HAIL
0310 PM BLACKSBURG VA WIND DAMAGE
05/15/03 MONTGOMERY LARGE TREE LIMBS DOWN.
REPORTED BY NWS
EMPLOYEE.
0315 PM CHRISTIANSBURG VA 0.88 IN HAIL
05/15/03 MONTGOMERY REPORTED BY SPOTTER.The Greer radar (KGSP), 147 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355850.